Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Apr 30, 2003, 9:57 PM CDT for Jasper County, Marshall County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 9:57 PM CDT (02:57 UTC)
- Expired
- Apr 30, 2003, 10:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Jasper County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 60 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1022 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 611 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
928 WUUS53 KDMX 010257 SVRDMX IAC099-127-010345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 956 PM CDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JASPER COUNTY IN CENTRAL IOWA SOUTHERN MARSHALL COUNTY IN CENTRAL IOWA * UNTIL 1045 PM CDT * AT 953 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BAXTER...OR ABOUT 28 MILES NORTHEAST OF DES MOINES...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHEAST OF MELBOURNE AROUND 1005 PM... NEAR HAVERHILL AROUND 1015 PM... NEAR FERGUSON AROUND 1020 PM AND 5 MILES SOUTHEAST OF MARSHALLTOWN AROUND 1025 PM. HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM WEDNESDAY EVENING FOR SOUTHERN IOWA INCLUDING JASPER COUNTY. LAT...LON 4199 9324 4175 9320 4178 9278 4210 9278 KINNEY $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 PM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Apr 30, 3:25 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 325 PM CDT WED APR 30 2003 SHORTER TERM...EYES ARE ON THE SVR THREAT WHICH IS BUILDING ALG AND S OF THE WRMFNT. FNT LOCATED FM LOW IN XTRM SERN NEB THEN EWD ACRS THE NRN TIER OF COUNTIES IN NRN MO. WL TREND ALG WITH THE RUC NXT 18-24 HRS WHICH HAS PRIMARY CONVECTION FOCUS OVR THE SERN HALF OF THE FA. MRNG H8 FNT WL LIKELY COME INTO PLAY OVRNGT AS WELL WHICH IS SITUATED FARTHER TO THE N ESTIMATED FM OMA-FOD-DBQ. ANY ERLY MRNG ACTIVITY SHOULD BE EAST OF A ALO-LWD LN BY 09Z. TMPS ABT AS PREVIOUSLY FCST NXT FEW DAYS. GRDLY IMPVG WX TMR WITH A DECENT WX DAY FRI AND INTO SAT UNDER S/W RDGG ALF. LONGER TERM...NXT MAJOR S/W ARRIVES SUN WHICH HAS BEEN RELATIVELY CONSISTENT THE PAST COUPLE OF RUNS. ENSEMBLES AND CANADIAN SUPPORT INCRG PCPN CHC BY SUN..LASTING INTO ERLY TUE. TMPS DAY3-7 NOT CHGD MUCH FM PREV FCSTS. .DSM...NONE MYERS
Hazardous weather outlook, Apr 30, 11:27 AM CDT, 10 hours 30 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-011100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 1127 AM CDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. ...SCATTERED SEVERE THUNDERSTORMS LIKELY AFTER 2 PM IN CENTRAL AND SOUTHERN IOWA... .DAY ONE...TODAY AND TONIGHT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF OF CENTRAL IOWA...MAINLY ALONG AND SOUTH OF TAMA...AMES...AND ATLANTIC...WITH A SLIGHT RISK ACROSS NORTH CENTRAL IOWA. THREATS INCLUDE SCATTERED SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE HAIL GREATER THAN 1 INCH...DAMAGING WIND...AND ISOLATED TORNADOES. RAPID THUNDERSTORM DEVELOPMENT IS ANTICIPATED BETWEEN 2 AND 4 PM IN WEST CENTRAL AND SOUTHWEST IOWA...SPREADING ACROSS THE REMAINDER OF CENTRAL AND SOUTH CENTRAL IOWA LATE THIS AFTERNOON AND EARLY EVENING. A WARM FRONT WILL MOVE FROM NORTHERN MISSOURI TO NEAR CRESTON...DES MOINES AND ALONG THE INTERSTATE 80 CORRIDOR EAST OF DES MOINES BY MID AFTERNOON. VERY UNSTABLE AIR SOUTH OF THE FRONT WILL DEVELOP COMBINED WITH ALREADY FAVORABLE WIND SHEAR PROFILES SHOULD CREATE A DANGEROUS SEVERE WEATHER THREAT AS THUNDERSTORMS RAPIDLY DEVELOP AND BECOME SEVERE. ISOLATED TORNADOES ARE ALSO POSSIBLE...ALONG OR NEAR STORMS ALONG THE WARM FRONT...AND NEAR STORMS THAT FORM CLOSE TO A LOW PRESSURE CENTER MOVING INTO SOUTHERN IOWA THIS EVENING. ADDITIONAL HEAVY RAINFALL MAY POSE A LOCAL URBAN FLOODING THREAT ...MAINLY ACROSS AREAS THAT RECEIVED HEAVY RAINFALL THIS MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORM ACTIVITY OVER CENTRAL IOWA WILL COME LATE SUNDAY THROUGH THROUGH TUESDAY. A SLIGHT RISK OF SEVERE WEATHER EXISTS WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... MID IOWA SKYWARN...SPOTTER GROUPS AND EMERGENCY MANAGEMENT SHOULD PREPARE FOR ACTIVATION THIS AFTERNOON AND EVENING FOR AN ACTIVE SEVERE WEATHER EVENT. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). KULA
In the hours before
Local storm report, Apr 30, 8:26 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0826 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM DES MOINES IA 0.88 IN HAIL
04/30/03 POLK REPORTED BY AMATEUR RADIO
OPERATOR OF NW SIDE OF DES
MOINES.
MRLocal storm report, Apr 30, 8:35 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0835 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0824 PM DES MOINES IA 1.00 IN HAIL
04/30/03 POLK REPORTED BY POLK COUNTY
EMERGENCY MANAGEMENT. HAIL
OBSERVED NEAR NE 14TH
STREET.
MRLocal storm report, Apr 30, 9:09 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0909 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM DES MOINES IA 1.00 IN HAIL
04/30/03 POLK REPORTED BY AMATEUR RADIO
NEAR 12TH AND GUTHRIE.
0830 PM 1 S NUMA IA 1.75 IN HAIL
04/30/03 APPANOOSE
0828 PM DES MOINES IA 1.00 IN HAIL
04/30/03 POLK REPORTED BY AMETEUR RADIO
OPERATOR AT INTERSECTION OF
6TH AND EUCLID.
0824 PM SAYLORVILLE IA 1.00 IN HAIL
04/30/03 POLK REPORTED BY PUBLIC.
0819 PM URBANDALE IA 0.75 IN HAIL
04/30/03 POLK REPORTED BY AMATEUR RADIO
NEAR 70TH AND HICKMAN.
0818 PM URBANDALE IA 1.00 IN HAIL
04/30/03 POLK REPORTED BY AMATEUR RADIO
AT INTERSCTION OF 70TH AND
NORTH HICKMAN ROAD.
0818 PM URBANDALE IA 0.88 IN HAIL
04/30/03 POLK REPORTED NEAR THE SUPER
TARGET BY STORM SPOTTER.
MRLocal storm report, Apr 30, 9:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0941 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0934 PM DES MOINES INTERNATIONAL IA 1.75 IN HAIL
04/30/03 POLK NEAR ARMY POST ROAD IN SW
DES MOINES.
MRLocal storm report, Apr 30, 9:45 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0945 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM NEWTON IA 1.75 IN HAIL
04/30/03 JASPER REPORTED BY SPOTTER.
0913 PM NEWTON IA 1.00 IN HAIL
04/30/03 JASPER REPORTED BY PUBLIC.
0913 PM NEWTON IA 1.75 IN HAIL
04/30/03 JASPER REPORTED BY PUBLIC.
0909 PM COLFAX IA 2.50 IN HAIL
04/30/03 JASPER REPORTED BY COUNTY
DISPATCH.
0908 PM MOULTON IA 1.00 IN HAIL
04/30/03 APPANOOSE REPORTED BY TRAINED
SPOTTER.
0856 PM 1 E COLFAX IA 1.75 IN HAIL
04/30/03 JASPER REPORTED ON INTERSTATE 80
NEAR MILE MARKER 156.
MRLocal storm report, Apr 30, 9:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0954 PM CDT WED APR 30 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0906 PM COLFAX IA 2.75 IN HAIL
04/30/03 JASPER REPORTED BY WHO-13 TV/DES
MOINES.
0856 PM 1 W COLFAX IA 1.00 IN HAIL
04/30/03 JASPER REPORTED BY STROM SPOTTER.
0856 PM 1 N COLFAX IA 1.00 IN HAIL
04/30/03 JASPER REPORTED BY STORM SPOTTER.
0836 PM PLEASANT HILL IA 1.25 IN HAIL
04/30/03 POLK REPORTED BY OFF DUTY NWS
EMPLOYEE.
MRThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 66 min |
| Apr 30, 7:34 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 41 min |
| Apr 30, 7:41 PM CDT | Tornado Warning | DMX | Wapello | 49 min |
| Apr 30, 7:54 PM CDT | Tornado Warning | DMX | Wayne | 51 min |
| Apr 30, 8:01 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 44 min |
| Apr 30, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 51 min |
| Apr 30, 8:10 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 50 min |
| Apr 30, 8:12 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 48 min |
| Apr 30, 8:25 PM CDT | Severe Thunderstorm Warning | DMX | Madison | 20 min |
| Apr 30, 8:35 PM CDT | Tornado Warning | DMX | Appanoose | 40 min |
| Apr 30, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Warren | 54 min |
| Apr 30, 8:38 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 67 min |
| Apr 30, 8:47 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 43 min |
| Apr 30, 9:09 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 66 min |
| Apr 30, 9:33 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.